I'm just wondering the side effect called brain zaps what do I envision with that? I'm starting this medication tonight for the first time so I'm kind of wondering what I'm in for here. Thanks, Mieke
29 Aug 2012
Brain zaps are basically withdrawals they are not possible side effects (possible side effects occur when you start taking a medication, now, you may or may not experience them) which one experinces during discontinuation or dose reduction of antidepressants.
Common withdrawals: electric shock-like feelings, dizziness,
insomnia,sweating, nausea, tremor,vertigo , nightmares, and confusion.
All the best,
29 Aug 2012
Brain zaps, lightning strikes, or whatever are a sign that you missed a dose. They are a withdrawal symptom. They were not reported while starting the medication and I have never had them unless I missed my dose or took my dose very late in the day two days in a row (I normally take it with breakfast).
As far as how they feel; I have had two types; one feels neat, the other hurts. The neat one starts above both ears and feels like I am shooting lighting out the top of my head or towards the front above my eyes. I feel like I have a super power.
The other feels like a huge pressure in my head followed by a 'bolt of lighting just hit me' feeling. Not fun at all.
If you are just starting, pick a time when you eat regularly and take Viibryd at that time everyday and you should have not problems at all.
For me the stuff is made of magic. I hope it works for you.
3 Sep 2012
For me, the sensation was very different. It felt like my ears were on fire - not on the outside but deep within the ear canals. It is almost as if both my ears have become plugged at the same time. It does not hurt, it's just an odd sensation. It lasts maybe a minute or less, but it does make it difficult to hear while it is happening. With both ears "plugged" it gives a floaty type feeling. I hope this helps.
3 Sep 2012
I am so sorry for all that have this side effect. Sounds awful. I must report that I had brutal headaches when I first began it. But they have stopped after about a month of being on it. I am still bruising and craving sweets, but I am careful about eating and have not gained weight. And, the best of all, my depression is essentially gone. So hang in there. Side effects do subside.
9 Nov 2012
I can tell you first hand what a brain zap is because I got them when I took Viibryd. It did not happen if I missed a dose or as a withdrawal symptom, as some have suggested. It was a side effect that happened randomly while I was taking this medication.
It happened when I was laying down. I would feel dizzy and then it would feel like a small electric shock in my head. It made me jump. It did not hurts but made me feel very uncomfortable and uneasy about laying down.
I am getting off Viibryd now because there are too many side effects and I am not OK with the "brain zaps." The withdrawal, even though I've been slowly getting off it for two weeks now, has been uncomfortable. I stopped taking it completely two days ago and have since been dizzy throughout my entire day.
I've been on a number of anti-depressants and this one is by far the worst. I'm going back to Wellbutrin now which has worked the best for me so far.
Good luck to others who are trying viibryd. However, I would NOT recommend it to anyone.
17 Dec 2012
I have been taking Viibryd for several months now, at 20 mg dosage (never went up to 40 mg). I only experience the brain zaps when I am falling asleep, and in my case it seems related to missing a dose, or not taking it at the same time each day. My experience is similar to what others have described. As I'm drifting off, the ringing in my ears (I have chronic tinnitus) grows louder, and just as I start to lose consciousness, in an instant the ringing goes thru the roof and I feel like my brain gets a huge electric shock that makes me literally jump in bed. In addition to the nighttime zaps I usually also get a dizzy/out-of-it feeling during the daytime; my ears ring loudly and I experience a lot of "drop-outs" where it feels like I lose consciousness for a split second. I've never experienced the zaps during the daytime, that would be very scary.
Overall I find this experience very uncomfortable but I've been putting up with it as it doesn't happen every day. However, after reading about this on the web, I think I will discuss this again with my doctor (the first time he didn't seem to have heard of this before). I'm worried what would happen if I ran out of Viibryd for some reason beyond my control (I live in California and if we had a big earthquake, I could be without meds for a while). I'd rather not have to worry about that...
6 Mar 2014
I am so glad to find this forum. I have been taking Viibryd for 4 weeks now. I have worked up to the 40 mg. The only side effect I have had is the "brain zaps". I tried describing them to my husband... the only way I could is by relating it to the feeling you get in your ears when you yawn really deep (kind of an echo-y sensation) times 100. It hits me when I am laying down ready to fall asleep. Sometimes it just a wave starting between my ears going down my arms, other times it actually shakes my body (I almost dropped my cell phone with the last one). As for the other side effects I have had none of them. My sex drive hasn't decreased, I haven't had any of the nightmares or sleeplessness. It has greatly improved my depression, I have an appointment with my doctor next week and will discuss these brain zaps. I think as long as the zaps are my only side effect I will most likely continue taking it. I just want to make sure that they aren't precursors to seizures or anything else.
29 Apr 2014
Just came across this forum and I'm glad I did. I've been on viibryd for over a month now and I can't handle the side effects any longer, I'm going off it. It did work great to relieve my depression symptoms, but the side effects have now increased my depression and anxiety. The brain zaps are bad, actually I feel it through my body, jerks me awake. After reading the other posts, I realize I'm the only one here that the sensations go further than the zaps. Hard to explain, after the zaps, there is like a "smothering feeling" that I just have to force myself awake, to get this feeling off of me. I feel like I'm sitting up calling for help, or maybe I'm really doing it, I don't know, sort of an out of body feeling, never, never happen before and I've been on many different types of depression and anxiety. medications for almost 20 yrs now. Also, after I take it and before I go to bed, I feel the head pressures and dizziness.
I take it everyday and the same time, I've tried without food or with food, nothing helps. Sometimes I don't even sleep through the night. I wake up angry, frustrated, and fatigued. Not a good way to start the day and I've been grumpy all day because of this. My family can't stand to be around me. Time to start over with something else, hate that transition.
4 Dec 2014
I hate to be the bearer of bad news, but for me, I had brain zaps while taking Paxil, and then later while taking Celexa. While they were worse upon the cessation of the aforementioned drugs, I had them while taking the drugs. Later in life I had to take a narcotic based pain medication and I experienced the zaps upon the cessation of those drugs as well. As far as the SSRI's, I still require an antidepressant, so I switched to Elavil, 25mgs in the morning and 50mgs in the evening and for me it works wonders! I have far greater success in managing my anxiety then when I was on SSRI's. The SSRI's also worsened my anxiety issues and I had far more panic attacks with the SSRI's compared to the Elavil. It's been years since I was on SSRI's, & the brain zaps were literally debilitating. I still get them sometimes, and they're still debilitating. It's as if there is electricity bouncing around my skull. It actually hurts sometimes.
Other times, I cannot perform any activity until they quiet down. One VERY IMPORTANT thing I found out, at least for me, and quite by accident is that the zaps are worse the higher my blood pressure is. When the zaps were at their worse, I took Clonidine, a short acting BP medicine. Later on, I had to go on a blood pressure medicine for medical reasons. My doctor prescribed Lisinopril which I take once a day @ 20mgs. That solved my brain zap problem, but I know immediately if I ever forget to take my BP medicine as the zaps, although not as strong, return. If your getting off of SSRI's, if recommend asking your doctor about Clonidine for short term use to get you past the worst of it. Hope this helps!
7 Jan 2015
Does anyone know if these brain zaps cause damage? My "zaps" feel more like an area of my brain momentarily fall asleep. it feels numb. Also sometimes I feel like I have water in my ears when there is no possible way that is true. I feel unbalanced for a minute or so and pressure in my head. I am not sure if these are side effects or if I take a dose later than normal. I need to start documenting so I can know for sure. I am just freaked out by these things. Thanks in advance for comments or experiences!
- Viibryd Information for Consumers
- Viibryd Information for Healthcare Professionals (includes dosage details)
- Side Effects of Viibryd (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... recently started having what I looked as being brain zaps. My eyes come in and out of focus and I feel a crackling in my brain almost like an ...
3 answers • 17 Aug 2013
Does anyone else experience this?
1 answer • 16 Mar 2014
I've been on Effexor 150mg for a couple years. If I forget to take it, I get brain zaps. I have been on a diet plan to speed up my metabolism ...
2 answers • 1 Nov 2014